Heavy Rain, Cerro Gordo
- When
- July 16, 6:00 AM CST to July 17, 6:00 AM CST
- Where
- Cerro Gordo County, Mason City
- Reported by
- COOP Observer
- Coordinates
- 43.150, -93.200
Coop observer measured heavy rainfall of 3.03 inches over the last 24 hours.
Through much of the day of the 16th, a warm front slowly progressed into the state from the west, orienting itself north-south about a third to half of the way into the state. As a result, storms were able to initiate and provide periods of heavy rainfall, numerous damaging wind reports, and a handful of severe hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Through much of the day of the 16th, a warm front slowly progressed into the state from the west, orienting itself north-south about a third to half of the way into the state. As a result, storms were able to initiate and provide periods of heavy rainfall, numerous damaging wind reports, and a handful of severe hail reports. Heavy rainfall amounts approached 2 to 3 inches across northern Iowa. The majority of severe wind reports occurred between 2 am and 4:30 am, heavy rainfall reports after around 7 am, and hail reports during redevelopment during the mid-late morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 5:40 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 640 AM CDT Sat Jul 16 2016 .SHORT TERM.../Today/ Issued at 359 AM CDT Sat Jul 16 2016 Surface ridge will depart this morning with increasing warm advection as the day progresses. Patchy fog has developed overnight with the light winds and cool temperatures but any areas should quickly dissipate after sunrise. As the high pressure pulls east, pressure gradient will begin to tighten into the afternoon with increasing south winds. Some mid and high clouds will also pass over the state by later today as moisture advection increases as well. Despite the increasing warm advection, temperatures will remain below normal for another day as thermal trof lingers just east of the state today. The threat of convection will approach the far west by the end of the period where instability and low level moisture transport will be increasing. However, the best threat of any storms will come tonight as low level jet veers into the state. .LONG TERM.../Tonight through Friday/ Issued at 359 AM CDT Sat Jul 16 2016 The main forecast concern during the extended period was focused on periodic thunderstorm chances and the the hot and humid conditions late next week. Tonight into Tuesday...Several shortwaves embedded within the zonal flow aloft look to impact the forecast area during this period. The first shortwave quickly cuts across the area this evening followed by a stronger and likely more impactful shortwave overnight towards Sunday morning. The first shortwave looks to track across west- central Iowa into northern Missouri between 00z-03z Sunday...possibly as late as 06z in the southeast. A likely brief break before the second shortwave moves across southern Minnesota/northern Iowa. Certainly both shortwaves will have the potential to spawn an MCS but more confident with the overnight convection with the second, stronger wave. This shortwave has better Theta-E advection, large scale forcing, and moisture transport. Plus the nose of the LLJ will be creeping into western Iowa towards Sunday morning and instability remains plentiful overnight. Deep layer shear is fairly strong with some veering through the profile via FOD, MCW, FRM BUFR soundings. So certainly cannot rule out the severe weather potential in this location overnight. The other threat is heavy rain with PWATs around 1.5 inches and warm layer cloud depths over 13kft. The GFS is further south than the ECMWF and NAM with the QPF per the second wave and leaned closer to the ECMWF/NAM for timing and location of PoPs/QPF. Have PoPs slowly ending from west to east Sunday morning with the ECMWF/NAM a bit slower. The upper level pattern begins to shift towards ridging by Monday into Tuesday and both the GFS and ECMWF have a front stalled across Iowa from northwest to southeast. A decent shortwave moves across the region Monday night into Tuesday morning and provides enough forcing for thunderstorms to develop along the front. Yet another focus for severe weather and heavy rain. Wednesday through Friday...the large upper level ridge builds into the central CONUS and brings hot and humid weather during this period. 850mb temperatures warm to near +30C by Thursday afternoon with deep mixing developing. Surface dew points look to range in the lower to middle 70s and depending on how strong the mixing is, the dew points may lower a bit and thus increasing the chances for a hotter temperature. Regardless, the heat index values are likely to range over 100 to near 105 for Thursday afternoon and possibly again on Friday. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 636 AM CDT Sat Jul 16 2016 Any early morning fog will burn off quickly with widespread VFR conditions today with unrestricted visibilities and ceilings remaining at or above 12kft. Winds will increase from the southeast as surface ridging slides east of the state and warm advection intensifies. The threat for thunderstorms will increase tonight with areas of MVFR to IFR conditions in and around thunderstorms. In addition, there will be a threat of strong gusts near any storms as well. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...Cogil
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT SAT JUL 16 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 500 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING INTO WEDNESDAY. VERY WARM CONDITIONS ARRIVE BY THE MID TO LATE WEEK HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND SUNDAY. KLP
The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
23 thunderstorm wind, 10 heavy rain, 5 hail, 4 flash flood. Local standard time, as filed.
Coop observer measured heavy rainfall of 3.03 inches over the last 24 hours.
Coop observer measured heavy rainfall of 3.15 inches over the last 24 hours.
Coop observer measured heavy rainfall of 3.72 inches over the last 24 hours.
Coop observer measured heavy rainfall of 2.60 inches over the last 24 hours.
Coop observer measured heavy rainfall of 2.49 inches over the last 24 hours.
Coop observer measured heavy rainfall of 2.08 inches over the last 24 hours.
Estherville ASOS station measured heavy rainfall of 2.21 inches. Beginning time estimated.
Trained spotter measured heavy rainfall of 1.64 inches. Beginning time radar estimated.
Mason City ASOS measured heavy rainfall of 2.74 inches. Beginning time estimated.
Law Enforcement reported an uprooted tree. Time radar estimated.
Law Enforcement reported 6 to 8 inches of water on a few roads in Estherville. Additional report of a farm field flooded. Location and time estimated.
Law Enforcement reported a tree at least 1 foot in diameter downed onto the roadway. Time and location estimated.
Law Enforcement reported a tree downed onto a house. Time and location estimated.
Law Enforcement reported various roadways with water 3 to 5 inches deep. Time and location estimated.
Law Enforcement reported a large tree downed onto Highway 169.
Emergency Manager reported a machine shed destroyed.
Law Enforcement reported one-third of a roof gone from an implement and farm supply store. Additionally, a camper on its side, multiple power lines down, and large trees down throughout town blocking numerous streets. A grain bin was also reported collapsed at the Co-op.
Law Enforcement reported a large tree downed on top of a vehicle.
Emergency Manager reported 4 machine sheds damaged/destroyed. Time estimated from radar.
Law Enforcement reported multiple power lines and large trees down from Goldfield to Eagle Grove.
Law Enforcement reported several trees down around town. Time radar estimated.
Trained spotter reported peak winds estimated at 60 to 70 mph.
Trained spotter reported several large trees down, either split in half or completely toppled over, throughout the town of Eagle Grove. One large tree fell on a house along West Broadway, along with several trees covering the street near the intersection of West Broadway and Fort.
Law Enforcement reported downed trees and debris blocking roadway IA 17. Time radar estimated.
Law Enforcement reported trees down around town.
Law Enforcement reported several power lines and large trees down throughout the town of Alden.
Public reported trees and large branches down at Jewell Golf and Country Club. Reported via social media.
Law Enforcement reported 1st street blocked off with water 3 to 4 feet deep and a submerged vehicle. Various locations across Mason City with 4 to 6 inches deep. Time and location estimated.
Law Enforcement reported 6 to 8 inches of water on a few roads in Estherville. Additional reports of farm fields flooded. Location and time estimated.
Law Enforcement reported several power lines and large trees down throughout the town of Ackley, as well as other portions of Hardin County.
Law Enforcement reported several large trees and power lines down in Steamboat Rock. At least 2 power poles snapped in half just west of Steamboat Rock on D35.
Steamboat Rock RWIS measured sustained winds of 55 mph, including an 88 mph wind gust.
Public reported trees and large branches down in town. Time estimated from radar. Report via social media.
Public reported a shed and Morton building partially destroyed. Numerous trees at least 12 to 18 inches in diameter snapped near their base as well.
KWWL relayed reports of numerous 2 to 6 inch diameter tree limbs down in Raymar. Time estimated from radar.
Emergency Manager reported tree limbs down and an auger blown over. Damage occurred in Adams County on the Adams/Union counties line.
Public reported heavy rainfall of 1.40 inches over roughly 50 minutes. Beginning time radar estimated.
Trained spotter reported quarter sized hail.
Trained spotter reported quarter sized hail.
Public reported quarter sized hail on the NE side of Dumont.
Sheriff reported a few half dollar sized hail stones on Highway 3.
Trained spotter reported mostly penny sized hail with a few up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645145, 645146, 645147, 645150, 645151, 645153, 645152, 645144, 645148, 645059, 645060, 645061, 645062, 645063, 645071, 645073, 645076, 645077, 645078, 645080, 645083, 645084, 645087, 645089, 645119, 645120, 645124, 645126, 645128, 645130, 645132, 645133, 645136, 645140, 645142, 645156, 645157, 645158, 645159, 645160, and more.